On conjugate families and Jeffreys priors for von Mises-Fisher distributions

Publication: Scientific journalJournal articlepeer-review


This paper discusses characteristics of standard conjugate priors and their induced
posteriors in Bayesian inference for von Mises-Fisher distributions, using either the
canonical natural exponential family or the more commonly employed polar coordinate
parameterizations. We analyze when standard conjugate priors as well as posteriors are
proper, and investigate the Jeffreys prior for the von Mises-Fisher family. Finally, we
characterize the proper distributions in the standard conjugate family of the (matrixvalued)
von Mises-Fisher distributions on Stiefel manifolds.
Original languageEnglish
Pages (from-to)992 - 999
JournalJournal of Statistical Planning and Inference
Issue number5
Publication statusPublished - 1 Feb 2013

Cite this